Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2013, 8:28 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2013, 8:28 PM CDT (01:28 UTC)
- Expired
- May 29, 2013, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:50 PM CDT | TSTM WND GST 60 | 5 Sw Ida Grove, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:24 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
273
WUUS53 KFSD 300128
SVRFSD
IAC093-193-300215-
/O.NEW.KFSD.SV.W.0019.130530T0128Z-130530T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT WED MAY 29 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN WEST CENTRAL IOWA...
EASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
* UNTIL 915 PM CDT
* AT 826 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM HORNICK TO 5 MILES SOUTH OF DANBURY TO 26 MILES
SOUTH OF DANBURY...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DANBURY AROUND 835 PM CDT.
ANTHON AND BATTLE CREEK AROUND 845 PM CDT.
CORRECTIONVILLE AND IDA GROVE AROUND 855 PM CDT.
CUSHING AROUND 900 PM CDT.
HOLSTEIN AND ARTHUR AROUND 905 PM CDT.
GALVA AROUND 915 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4224 9619 4256 9575 4256 9538 4249 9538
4248 9533 4247 9531 4222 9531 4220 9534
4220 9609
TIME...MOT...LOC 0128Z 229DEG 34KT 4227 9601 4218 9572
4187 9563
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
625
WWUS53 KFSD 300153
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT WED MAY 29 2013
IAC093-193-300215-
/O.CON.KFSD.SV.W.0019.000000T0000Z-130530T0215Z/
IDA IA-WOODBURY IA-
853 PM CDT WED MAY 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODBURY AND IDA COUNTIES UNTIL 915 PM CDT...
AT 849 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CORRECTIONVILLE TO BATTLE CREEK TO 22 MILES
SOUTHEAST OF DANBURY...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
GALVA AND ARTHUR AROUND 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4220 9576 4245 9590 4256 9575 4256 9538
4249 9538 4248 9533 4247 9531 4222 9531
4220 9534
TIME...MOT...LOC 0153Z 227DEG 39KT 4255 9574 4242 9553
4204 9539
HAIL...<.75IN
WIND...60MPH
$$923
WWUS53 KFSD 300213
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT WED MAY 29 2013
IAC093-193-300223-
/O.EXP.KFSD.SV.W.0019.000000T0000Z-130530T0215Z/
IDA IA-WOODBURY IA-
913 PM CDT WED MAY 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY AND IDA
COUNTIES WILL EXPIRE AT 915 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
LAT...LON 4220 9576 4245 9590 4256 9575 4256 9538
4249 9538 4248 9533 4247 9531 4222 9531
4220 9534
TIME...MOT...LOC 0213Z 227DEG 39KT 4270 9552 4257 9531
4219 9518
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:59 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 29, 5:59 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 29 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013
COMPLEX SCENARIO TONIGHT BUT THE OVERALL MESSAGE LOOKS TO BE A LOW
END THREAT FOR SEVERE THUNDERSTORMS WITH A BETTER THREAT FOR
LOCALIZED HEAVY RAINFALL. CONVECTION CONTINUES TO SKIRT ALONG THE
WESTERN AND EASTERN EDGES OF THE CWA AS CONVECTION IN NEBRASKA
CONTINUES TO WEAKEN AS IT MOVES NORTH. SHEAR VALUES ARE MINIMALLY
SUPPORTIVE OF SEVERE CONVECTION WHILE CAPE VALUES ARE AROUND 1000 TO
1500 J/KG BUT OF THE VERY SKINNY VARIETY. THUS STARTING TO TREND
THINKING TOWARDS THE CONSISTENT HRRR WHICH FOR 5 RUNS IN A ROW HAS
PRODUCED A LARGE MCS WHICH CONGEALS FROM THE CONVECTION THAT IS
CURRENTLY DEVELOPING OVER THE WESTERN HIGH PLAINS. WILL RUN A BLEND
OF HPC/LOW RESOLUTION MODELS ALONG WITH THE HRRR AND RAP OUTPUT.
THE MAIN TAKE FROM THIS IS THAT THERE STILL APPEARS TO BE THE THREAT
FOR STORMS TO PRODUCE LOCALIZED RAINFALL AMOUNTS OF 3 TO 4 INCHES
WITH SLOW STORM MOVEMENT. WITH MOST LOCATIONS FLASH FLOOD GUIDANCE
RIGHT AROUND AN INCH AND A HALF OR A LITTLE MORE FLASH FLOODING WILL
BE A THREAT. THERE IS LIKELY TO BE A LULL IN CONVECTIVE ACTIVITY
LATE TONIGHT INTO TOMORROW MORNING THEN THE POTENTIAL FOR MORE
THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY IN NORTHWEST IOWA AND
MAINLY SOUTHEAST PARTS OF SOUTHWEST MINNESOTA. CAPE VALUES JUST A
BIT MORE STOUT TOMORROW AND WIND SHEAR JUST A TOUCH BETTER SO AGAIN
NOT A WIDESPREAD THREAT BUT A THREAT NONETHELESS. LOWS TONIGHT
MAINLY 60 TO 65 WITH HIGHS ON THURSDAY IN THE MID 70S.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013
LINGERING CONVECTION FROM DEVELOPMENT ON THURSDAY AFTERNOON WILL BE
SWINGING FAIRLY RAPIDLY THROUGH WITH STRONG PV LOBE LIFTING TO THE
NORTHEAST. MAIN UPPER WAVE WILL BE FAIRLY SLOW TO WOBBLE THROUGH THE
DAKOTAS THROUGH EARLY IN THE WEEKEND...BUT FIRST PART OF THIS PERIOD
WILL INTRODUCE A DRY SLOT AHEAD OF UPPER CIRCULATION THURSDAY NIGHT
INTO EARLY FRIDAY. AREA OF DIV Q BRUSHES UP AGAINST THE FAR
SOUTHEAST LATE AND WHILE BEST CHANCE FOR PRECIPITATION WILL CONTINUE
WELL SOUTHEAST...DID NUDGE A SMALL CHANCE FOR A LIGHT SHOWER INTO
THE FAR SOUTHEAST FOR A FEW HOURS AROUND DAYBREAK ON FRIDAY. IN
GENERAL...THE DRIER AIR WILL WORK THROUGH AREAS SOUTH OF THE UPPER
LOW AND WITH DIMINISHING WINDS ON THURSDAY NIGHT...WILL FIND LOWS
BACK IN THE UPPER 40S TO LOWER 50S FOR MOST.
SEVERAL DETERMINISTIC MODELS INDICATE A WEAK CONVERGENCE BOUNDARY
SLIDING THROUGH THE AREA ON LATER FRIDAY AFTERNOON AND FRIDAY
EVENING. AIRMASS DOES GET SOMEWHAT UNSTABLE...AND APPEARS TO BE
SETUP FOR DECENT MIXING WITH THE WEST TO SOUTHWEST FLOW COMPONENT AT
LOWER LEVELS THROUGH THE DAY. NET EFFECT WILL LIKELY BE AN ALMOST
UNCAPPED PROFILE WITH 400-700 J/KG INSTABILITY AND UNIMPRESSIVE
SHEAR. LIKELY WILL BE THE UNFAVORABLE AND WEAKLY SUBSIDENT LARGER
SCALE THAT WILL KEEP ACTION AT BAY UNTIL LATER INTO THE DIURNAL
CYCLE...WHEN PERHAPS SOME WEAK LOW LEVEL MOISTURE POOLING DUE TO
INDUCING SOMEWHAT STRONGER CONVERGENCE THAN MODEL INDICATED. STILL
WILL BE FAIRLY ISOLATED TO SCATTERED EVEN IT DOES DEVELOP WITH
MOISTURE LIMITATIONS.
AFTER VERY SHORT TERM...LOOKS LIKE LATER FRIDAY NIGHT INTO SATURDAY
WILL BE THE BEST CHANCE FOR PRECIPITATION ACROSS THE AREA...ALBEIT
MUCH LIGHTER THAN SHORTEST RANGE PRECIPITATION. UPPER TROUGH SWINGS
PAST WITH VERY COOL TEMPERATURES ALOFT. SHOULD BE PLENTY OF LOWER
LEVEL SHOWERS EVEN BEHIND PASSAGE OF UPPER WAVE ON SATURDAY
AFTERNOON WHICH CONTINUE TO ROTATE THROUGH NORTHEASTERN CWA.
BLUSTERY AND COOL DAY...WITH HIGHS UPPER 50S TO MID 60S. GFS
ENSEMBLE TEMPERATURE GUIDANCE STRONGLY SUGGESTS THAT COOLER IS
BETTER FOR SATURDAY. WINDS WILL DIMINISH...BUT A COOL NIGHT ON
SATURDAY NIGHT AS CLEARING PUSHES INTO THE WEST HALF.
FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ A FAIRLY QUIET
START WITH BRIEF RIDGING IN PLACE. STRETCHED OUT THE DIURNAL RANGE A
BIT FROM INITIALIZATION...AS EVEN WITH WET GROUND SHOULD BE ABLE TO
GET TOWARD FULL 850 HPA MIXING ON SUNDAY. DEVELOPMENT OF RETURN FLOW
FROM WEST TO EAST ON SUNDAY NIGHT INTO MONDAY MORNING. GFS/ECMWF
SHOWING SOME WEAK ELEVATED INSTABILITY/MOISTURE RETURN BY LATER
MONDAY...AND RELUCTANTLY INTRODUCED A LOW CHANCE FOR THUNDERSTORMS.
ANOTHER UPPER TROUGH WILL SETTLE INTO THE NORTHERN PLAINS TUESDAY
INTO WEDNESDAY...BUT THIS SOURCE WILL BE WITHIN LARGER SCALE
NORTHWEST FLOW AND IS SOMEWHAT MORE PROGRESSIVE THAN SHORT TERM
SYSTEM. SOME UNCERTAINTY IN TIMING AS BOUNDARY PUSHES THROUGH THE
AREA BUT HIGHEST CHANCES APPEAR CURRENTLY TO WORK THROUGH DURING THE
MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD. GENERALLY...TEMPERATURES
WILL BE WORKING SLOWLY UPWARD THROUGH TUESDAY...THEN SLIPPING BACK A
TOUCH WITH BOUNDARY PASSAGE AND PRECIPITATION LATER TUESDAY INTO
WEDNESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 559 PM CDT WED MAY 29 2013
A MORE ORGANIZED ROUND OF THUNDERSTORMS WILL PUSH SSW TO NNE
ACROSS THE AREA THIS MID TO LATE EVENING...AFFECTING THE
HON/FSD/SUX TAF SITES. MVFR CONDITIONS ARE EXPECTED WITH THESE
STORMS...AND SOME WILL CONTAIN LARGE HAIL AND VERY STRONG WIND
GUSTS TO 50+ KTS. A MOIST AIRMASS WILL SETTLE OVER THE REGION
AGAIN LATE TONIGHT/EARLY THURSDAY WITH WIDESPREAD IFR CONDITIONS
LOOKING LIKELY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR SDZ061-062-066-
067-070-071.
MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ001>003-
012>014-020>022-031-032.
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ013-014.
&&
SHORT TERM...08
LONG TERM...CHAPMAN
AVIATION...Hazardous weather outlook, May 29, 7:32 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 732 PM CDT WED MAY 29 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 732 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS THIS EVENING...MAINLY IN AREAS SOUTH OF INTERSTATE 90. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY NEAR THE MISSOURI RIVER VALLEY. AS THE STORMS CONTINUE INTO THE OVERNIGHT HOURS...THE PRIMARY THREATS WILL TRANSITION TO HEAVY RAIN AND ISOLATED WIND GUSTS TO 60 MPH. FLOODING... ONE OF THE BIGGER THREATS LATE THIS AFTERNOON AND TONIGHT IS FOR AREAS OF HEAVY RAIN. CELLS MAY CONTINUALLY TRACK FROM SOUTHWEST TO NORTHEAST. IF THIS HAPPENS...LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE FOR AREAS ALONG AND EAST OF THE JAMES RIVER VALLEY. WITH THE RECENT HEAVY RAINFALL...SMALLER CREEKS AND STREAMS HAVE RISEN OUT OF THEIR BANKS IN PARTS OF NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. THESE HAVE RECEDED IN THE SHORT TERM...BUT WITH AREAS OF HEAVY RAIN ANTICIPATED TONIGHT...THESE SMALLER TRIBUTARIES MAY AGAIN RISE INTO FLOOD. RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG PORTIONS OF THE VERMILLION RIVER...LITTLE SIOUX RIVER...AND LOWER BIG SIOUX RIVER. SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND EXPECTED CREST HEIGHTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY MORNING INTO THE AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS...60 MPH WIND GUSTS AND ISOLATED TORNADOES. THIS THREAT SHOULD EXIST MAINLY EAST OF INTERSTATE 90. MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 2 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 32 min |
| May 29, 9:13 PM CDT | Flash Flood Warning | FSD | Plymouth | 107 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.